Skip to Main content Skip to Navigation
Journal articles

ON ADAPTIVE INFERENCE AND CONFIDENCE BANDS

Abstract : The problem of existence of adaptive confidence bands for an unknown density f that belongs to a nested scale of Holder classes over R or [0, 1] is considered. Whereas honest adaptive inference in this problem is impossible already for a pair of Holder balls Sigma (r), Sigma(s), r not equal s, of fixed radius, a non-parametric distinguishability condition is introduced under which adaptive confidence bands can be shown to exist. It is further shown that this condition is necessary and sufficient for the existence of honest asymptotic confidence bands, and that it is strictly weaker than similar analytic conditions recently employed in Gine and Nickl [Ann. Statist. 38 (2010) 1122-1170]. The exceptional sets for which honest inference is not possible have vanishingly small probability under natural priors on Holder balls Sigma (s). If no upper bound for the radius of the Holder balls is known, a price for adaptation has to be paid, and near-optimal adaptation is possible for standard procedures. The implications of these findings for a general theory of adaptive inference are discussed.
Document type :
Journal articles
Complete list of metadatas

https://hal-upec-upem.archives-ouvertes.fr/hal-00692981
Contributor : Admin Lama <>
Submitted on : Tuesday, May 1, 2012 - 7:08:35 PM
Last modification on : Monday, October 26, 2020 - 4:04:01 PM

Links full text

Identifiers

Citation

Marc Hoffmann, Richard Nickl. ON ADAPTIVE INFERENCE AND CONFIDENCE BANDS. Annals of Statistics, Institute of Mathematical Statistics, 2011, 39 (5), pp.2383--2409. ⟨10.1214/11-AOS903⟩. ⟨hal-00692981⟩

Share

Metrics

Record views

655